New Jersey, 2005

Heavy Rain in New Jersey, July 8, 2005

July 8, 2005 · NWS PHI · 16 events in 16 counties and zones

Heavy rain associated with the remnants of Tropical Storm Cindy fell across New Jersey from early morning into the early afternoon on the 8th. The rain itself started during the late evening of the 7th in the southwest part of the state and overspread the rest of the state well before sunrise on the 8th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain associated with the remnants of Tropical Storm Cindy fell across New Jersey from early morning into the early afternoon on the 8th. The rain itself started during the late evening of the 7th in the southwest part of the state and overspread the rest of the state well before sunrise on the 8th. The rain ended during the afternoon of the 8th. Storm totals averaged 1.5 to 3.0 inches except for a narrow band of a radar estimated 4 to 5 inches that paralleled the Garden State Parkway in Ocean and Atlantic Counties. The heavy rain caused poor drainage and roadway flooding, but did not fall in a concentrated burst. Thus no serious stream or river flooding was reported. In Gloucester County in Logan Township, emergency repairs were made to a 30 foot breach in a levee off of Floodgate Road to keep the Delaware River at bay. The combination of the heavy rain and northeast winds gusting around 20 to 30 mph knocked down a few weak trees.Specific storm totals included 3.25 inches in Bayville (Ocean County), 2.68 inches in Point Pleasant (Ocean County), 2.44 inches in Margate (Atlantic County), 2.30 inches in Butler (Morris County), 2.15 inches in Lebanon Township (Hunterdon County), 2.12 inches in South Seaville (Cape May County), 1.88 inches in Pennsauken (Camden County) and Wildwood (Cape May County), 1.85 inches in Willingboro (Burlington County), 1.83 inches in Trenton (Mercer County), 1.74 inches in Stewartsville (Warren County), 1.68 inches in Andover (Sussex County), 1.46 inches in Somerville (Somerset County) and 1.43 inches in Millville (Cumberland County). The remnants of Tropical Storm Cindy moved from near Atlanta, Georgia at 8 a.m. EDT on the 7th northeast to near Washington, D.C. at 8 a.m. EDT on the 8th, lower Delaware at 2 p.m. EDT on the 8th and about 100 miles east of Atlantic City at 8 p.m. EDT on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 7:26 PM EST, 8 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 7:26 PM EST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
826 PM EDT THU JUL 7 2005

.UPDATE...
WE WILL REFRESH THE TEXT FORECASTS...ALLUDING TO SHOWERS AND
SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN HALF OF ZONES,
AS THINGS ARE QUIET THERE FOR NOW HOWEVER, ACTIVITY IS SCATTERED
OVER THE SOUTHERN HALF. SHOWERS ARE POISED TO MOVE IN FROM THE WEST
DURING THE NEXT FEW HOURS. THE STRONGEST CONVECTIVE ACTIVITY HAS
BEEN ASSOCIATED WITH THE INSTABILITY AXIS AND THETA-E TONGUE OVER
THE LOWER SUSQUEHANNA VALLEY, AND THESE HAVE WEAKENED AND
RETROGRADED A BIT. HOWEVER, AS THE REMNANTS OF CINDY PLOD
NORTHEASTWARD OVERNIGHT, WE WILL SEE HEAVY SHOWERS OVERSPREAD THE
REGION. THERE IS NO CHANGE TO THE FLOOD WATCH AT THIS TIME. THE
GRIDS LOOKED OK WITH REGARD TO TEMPERATURES AND WINDS.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH LATE TONIGHT AND FRIDAY ALL ZONES
     PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH LATE TONIGHT AND FRIDAY FOR
     NJZ001-007>010-012>020-027.
DE...FLOOD WATCH LATE TONIGHT AND FRIDAY FOR DEZ001.
MD...FLOOD WATCH LATE TONIGHT AND FRIDAY FOR
     MDZ008-012-015-019.
MARINE...SMALL CRAFT ADVISORY ON THE OCEAN FROM SANDY HOOK NJ TO
     FENWICK ISLAND DE...ANZ450>455.

&&

.SHORT TERM/LONG TERM...
LEADING EDGE OF THE REMNANTS OF CINDY HAVE ARRIVED IN OUR DE AND
MD ZONES AND WILL BE PUSHING NE ACROSS THE REMAINDER OF THE FA
THIS EVENING. BASED ON THE 12Z MODEL RUNS AND CURRENT CONDS...
HAVE REFINED THE WATCH AREA BY DROPPING OUR SOUTHERN AND EASTERNMOST
COUNTIES. THE COUNTIES THAT ARE NOT IN THE WATCH AREA ARE...
CAROLINE IN MD...KENT AND SUSSEX IN DE...AND CUMBERLAND/CAPE MAY/
AND ATLANTIC IN NJ. THE 12Z MODEL RUNS CONTINUED TO SHIFT THE TRACK
OF THE LOW SLIGHTLY TO THE N AND W. THIS, IN TURN, WILL SHIFT THE
AXIS OF THE HEAVIEST RAIN SLIGHTLY N AND W ALSO. IN OUR FA THE MOST
SUSCEPTABLE REGIONS WILL BE EASTERN PA AND NORTHERN NJ WHERE 2 TO 4
INCHES OF RAIN IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS IN
THUNDERSTORMS. THE LOW AND ITS ASSOCIATED PRECIPITATION IS MOVING
SLIGHTLY FASTER THAN EARLIER PREDICTIONS SO THE ENTIRE EVENT MAY
TAPER OFF AN HOUR OR TWO SOONER THAN ORIGINALLY THOUGHT. THE
HEAVIEST RAIN IS EXPECTED TO FALL FROM MID NIGHT TO NOON. THE RAIN
SHOULD THEN TAPER OFF TO SHOWERS FRIDAY AFTERNOON FROM SOUTHWEST TO
NORTHEAST. THERE MAY BE A FEW LINGERING SHOWERS FRIDAY NIGHT AND
SATURDAY IN OUR NORTHERN ZONES BUT SOUTHERN ZONES SHOULD ONLY HAVE A
SLIGHT CHANCE OF AN ISOLATED SHOWER.

&&

.AVIATION...

PERSISTENT NELY LOW-LVL FLOW HAS MAINTAINED LOW CLOUDS ACROSS THE
REGION TODAY IN SPITE OF JULY SUN.  WITH MID/HI CLDS NOW SPREADING
IN AHEAD OF RMNTS OF T.S. CINDY...IT SEEMS UNLIKELY THAT THE CLOUDS
WILL BREAK UP MUCH BEFORE DARK. SO EXPECT CIGS TO REMAIN BTWN 1000
AND 2000 FT...PSBLY LFTG TO 2500 FT IN A FEW SPOTS. VSBYS SHOULD
REMAIN MOSTLY VFR FOR THIS EVENING.

REMNANTS OF T.S. CINDY ARE STILL EXPECTED TO TRACK ACROSS DELAWARE
AND SRN NEW JERSEY DURING THE DAY FRIDAY. LIGHT RAIN FROM THE
REMNANTS OF CINDY MAY SPREAD INTO OUR REGION THIS EVENING...BUT
HEAVIER RAIN AND POORER VSBYS WILL LIKELY OCCUR AFTER MIDNIGHT.
CONDITIONS SHOULD IMPROVE SIGNIFICANTLY FRIDAY AFTERNOON AFTER THE
PASSAGE OF THE LOW CENTER.

&&

.MARINE...

WE WILL BE RAISING A SMALL CRAFT ADVISORY FOR OUR COASTAL WATERS FOR
FRIDAY. SELY WINDS WILL INCREASE OVERNIGHT AS REMNANTS OF T.S. CINDY
APPROACH FROM THE SW.  WINDS WILL VEER TO THE S AND EVENTUALLY TO
THE W AS THE CENTER OF CINDY MOVES NEWD ACROSS NEW JERSEY ON FRIDAY.
WIND GUSTS DURING THE DAY FRIDAY OVER COASTAL WATERS ARE EXPECTED TO
REACH OR EXCEED 25 KT. WAVES MAY APPROACH THE SCA CRITERIA OF 5 FT.

AFTER THE REMNANTS OF CINDY MOVE BY LATER FRIDAY...NO SIGNIFICANT
WEATHER SYSTEMS ARE EXPECTED TO AFFECT THE FORECAST WATERS THROUGH
EARLY NEXT WEEK.

&&

SHORT/LONG TERM...RPW
AVIATION/MARINE...AC
UPDATE.../
Hazardous weather outlook, Jul 7, 5:05 AM EST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT THU JUL 7 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-081100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
605 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF TROPICAL STORM CINDY WILL AFFECT AT LEAST PORTIONS
OF THE REGION TONIGHT AND FRIDAY. HEAVY RAIN AND ASSOCIATED FLOODING
IS POSSIBLE. A FLOOD WATCH HAS BEEN ISSUED. FOR MORE DETAILS, PLEASE
REFER TO THE KPHI PHLFFAPHI, FLOOD WATCH PRODUCT. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy rain. Local standard time, as filed.

Heavy Rain, Burlington

When
July 8, 4:00 AM EST to 12:00 PM EST
Where
Burlington County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Heavy Rain, Camden

When
July 8, 4:00 AM EST to 12:00 PM EST
Where
Camden County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Heavy Rain, Gloucester

When
July 8, 4:00 AM EST to 12:00 PM EST
Where
Gloucester County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Heavy Rain, Salem

When
July 8, 4:00 AM EST to 12:00 PM EST
Where
Salem County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Heavy Rain, Atlantic

When
July 8, 5:00 AM EST to 12:00 PM EST
Where
Atlantic County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Heavy Rain, Cape May

When
July 8, 5:00 AM EST to 12:00 PM EST
Where
Cape May County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Heavy Rain, Cumberland

When
July 8, 5:00 AM EST to 12:00 PM EST
Where
Cumberland County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Heavy Rain, Mercer

When
July 8, 5:00 AM EST to 12:00 PM EST
Where
Mercer County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Heavy Rain, Ocean

When
July 8, 5:00 AM EST to 12:00 PM EST
Where
Ocean County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Heavy Rain, Hunterdon

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Hunterdon County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Heavy Rain, Middlesex

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Middlesex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Heavy Rain, Monmouth

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Monmouth County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heavy Rain, Morris

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Morris County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Heavy Rain, Somerset

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Somerset County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Heavy Rain, Warren

When
July 8, 6:00 AM EST to 1:00 PM EST
Where
Warren County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473076, 5473077, 5473080, 5473087, 5473075, 5473078, 5473079, 5473082, 5473086, 5473081, 5473083, 5473084, 5473085, 5473088, 5473089, 5473090.